Arkansas, 2009Tornado and Flash Flooding in Arkansas, May 6, 2009
May 6, 2009 · NWS MEG · 8 events in 3 counties and zones
A stationary front was located across southern portions of the Midsouth during the overnight hours of May 5th continuing into May 6, 2009. Numerous showers and thunderstorms developed along the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $565,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was located across southern portions of the Midsouth during the overnight hours of May 5th continuing into May 6, 2009. Numerous showers and thunderstorms developed along the front. Some of the thunderstorms were severe and produced damaging winds, isolated tornadoes, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 5, 10:26 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, May 5, 10:26 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1126 PM CDT TUE MAY 5 2009
.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 1006 PM CDT TUE MAY 5 2009/
UPDATE...
EXPANDED FLASH FLOOD WATCH TO INCLUDE ENTIRE FORECAST AREA...
INCLUDING NE AR...MO BOOTHEEL...AND NW TN. ADDED HEAVY RAINFALL
MENTION IN THESE AREAS.
DISCUSSION...
HEAVY RAINFALL/FLASH FLOODING POTENTIAL TONIGHT THROUGH WEDNESDAY
AFTERNOON IS INCREASING OVER THE ENTIRE AREA...PARTICULARLY NORTH
OF I-40 WHERE FLASH FLOOD WATCH WAS EXPANDED. ALSO...THINK SEVERE
WEATHER POTENTIAL TONIGHT IS INCREASING SOUTH OF A FORREST CITY AR
TO SAVANNAH TN LINE.
REGARDING HEAVY RAINFALL POTENTIAL...THINK THIS IS INCREASING OVER
THE AREA...PARTICULARLY NORTH OF I-40. NUMEROUS SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED OVER NW AR WHICH WILL MOVE EAST
THROUGH THE NIGHT AND BRING HEAVY RAINFALL TO AREAS NORTH OF I-40
AS WELL AS AREAS SOUTH. THINK 2 TO 4 INCHES OF RAINFALL CAN BE
EXPECTED IN THESE AREAS...AS WELL AS AREAS SOUTH OF I-40...WHICH
MAY CAUSE FLASH FLOODING.
REGARDING SEVERE THUNDERSTORM POTENTIAL...THIS IS INCREASING OVER
NORTH MS. LATEST RUC/NAM MODELS INDICATES A SURFACE LOW DEVELOPING
OVER WESTERN AR AND MOVING EAST THROUGH THE NIGHT ALONG OR JUST
SOUTH OF I-40. THIS WILL ALLOW THE AIR TO DESTABILIZE SOUTH OF
I-40 WITH STRONG LOW LEVEL JET...850 MB 40 KTS OR GREATER.
THUS...CONCERNED SURFACE WARM FRONT CURRENTLY NEAR A TEXARKANA AR
TO GREENWOOD MS LINE WILL MOVE NORTHEAST THROUGH THE NIGHT...WHICH
COULD PUT NORTH MS IN THE WARM SECTOR AFTER MIDNIGHT CDT. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN HAZARDS...THOUGH COULD NOT
RULE OUT TORNADOES WITH HIGH 0-3 SRH VALUES. WILL EXPAND SLIGHT
RISK AREA A BIT FARTHER NORTH TO INCLUDE ALL OF NORTH MS AND ADD
A FEW TORNADOES POSSIBLE IN HWO. FARTHER NORTH...A FEW ELEVATED
STORMS MAY PRODUCE HAIL...BUT SEVERE POTENTIAL APPEARS TO BE
LOWER NORTH OF THE FORECAST SURFACE LOW TRACK.
HAVE UPDATED THE FORECAST.
MBS
PREV DISCUSSION...
/ISSUED 402 PM CDT TUE MAY 5 2009/
DISCUSSION...
WEAK SURFACE HIGH PRESSURE OVER THE REGION TO THE NORTH OF A
STATIONARY FRONT STALLED ACROSS CENTRAL MISSISSIPPI THIS AFTERNOON
WILL MOVE EAST TONIGHT. AN UPPER LEVEL SHORTWAVE IN ZONAL FLOW
ALOFT HAS HELPED TO INITIATE A LARGE AREA OF RAIN AND
THUNDERSTORMS OVER THE SOUTHERN PLAINS AND A BOW ECHO OVER THE
ARKLATEX THIS AFTERNOON JUST TO THE NORTH OF THE STALLED FRONT.
MODELS CONTINUE TO INDICATE BEST FORCING FOR ASCENT TO CONTINUE
ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY THROUGH THE NIGHT
AS A LOW LEVEL JET INCREASES IN STRENGTH AND NOSES INTO THE FRONT.
MODELS CONTINUE TO INDICATE THAT THE FRONT WILL MOVE SLIGHTLY
NORTHWARD AHEAD OF A DEVELOPING SURFACE WAVE MOVING ALONG THE
FRONT TONIGHT. THINK THAT THE FRONT WILL ONLY MOVE SLIGHTLY NORTH
OF ITS CURRENT POSITION INTO NORTH MISSISSIPPI BY 12Z WEDNESDAY.
APPARENT ELEVATED INSTABILITY (AS INFERRED FROM CONVECTIVE OVER THE
ARKLATEX) SHOULD PERSIST JUST NORTH OF THE FRONTAL BOUNDARY INTO
NORTH MISSISSIPPI TONIGHT INTO WEDNESDAY MORNING AS LOW LEVEL JET
CONTINUES TO ADVECT INSTABILITY NORTHWARD ABOVE SHALLOW FRONTAL
INVERSION. IN ADDITION...SUFFICIENT SHEAR ASSOCIATED WITH 60+KT
MID LEVEL JET SHOULD MOVE OVER THE AREA DURING THE SHORT TERM
PERIOD. THIS SHOULD ALLOW THE BOW ECHO OVER THE ARKLATEX TO
SUSTAIN ITSELF AS IT MOVES EAST TONIGHT WITH SOME THREAT FOR A FEW
SEVERE STORMS INTO PORTIONS OF NORTH MISSISSIPPI AFTER MIDNIGHT
TONIGHT INTO WEDNESDAY MORNING. WILL PLACE THIS AREA IN A SLIGHT
RISK FOR SEVERE WEATHER INTO WEDNESDAY MORNING. HEAVY RAINFALL
WILL LIKELY ACCOMPANY THE SYSTEM AS WELL WITH A COUPLE INCHES OF
RAIN POSSIBLE. WILL KEEP THE FLASH FLOOD WATCH IN PLACE AS IS.
THE INITIAL MESOSCALE CONVECTIVE SYSTEM SHOULD MOVE EAST OF THE
AREA BY MIDDAY WEDNESDAY AS THE SHORTWAVE PULLS EAST. THIS SHOULD
BRING AN END TO CONVECTION AS SUBSIDENCE BEHIND THE SYSTEM
DEVELOPS AND THE FRONTAL BOUNDARY IS PUSHED BACK SOUTH BY THE
MORNING CONVECTION.
THE FRONT SHOULD MOVE BACK NORTH AS A WARM FRONT WEDNESDAY NIGHT
WITH MUCH OF THE AREA PLACED BACK INTO THE WARM SECTOR ON
THURSDAY. BUILDING INSTABILITY FROM DAYTIME HEATING ALONG WITH
LOWER HEIGHTS ASSOCIATED WITH FAST WEST NORTHWEST FLOW ALOFT AND
EMBEDDED WEAK UPPER LEVEL DISTURBANCES WILL LEAD TO ADDITIONAL
THUNDERSTORM DEVELOPMENT BY THURSDAY AFTERNOON. CONSIDERING THE
DEGREE OF EXPECTED SHEAR AND INSTABILITY...A FEW STORMS MAY BECOME
SEVERE.
A COLD FRONT WILL DROP SOUTH INTO THE MID SOUTH ON FRIDAY WITH
ADDITIONAL THUNDERSTORM DEVELOPMENT AHEAD OF THE FRONT.
AGAIN...SUFFICIENT INSTABILITY AND SHEAR ALONG WITH LIFT ALONG AND
AHEAD OF THE FRONT WILL AGAIN SUPPORT THE POTENTIAL FOR SEVERE
THUNDERSTORMS.
THE FRONTAL BOUNDARY WILL LIKELY STALL ACROSS THE MID SOUTH
THROUGH THE WEEKEND AS THE UPPER FLOW REMAINS PRIMARILY ZONAL.
THIS WILL LIKELY LEAD TO ADDITIONAL HEAVY RAINFALL AND POTENTIAL
FLOODING THROUGH THIS PERIOD. THE FRONT SHOULD DROP SOUTH BY EARLY
NEXT WEEK BEFORE RETURNING NORTH AS A WARM FRONT WITH ADDITIONAL
RAINFALL CHANCES.
JLH
&&
.AVIATION...
06Z TAF CYCLE
SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS TAF SITES
OVERNIGHT AS AN AREA OF LOW PRESSURE MOVES UP INTO THE MID SOUTH
TOWARDS WEDNESDAY MORNING. BASED ON LATEST MODEL DATA THINK CHANCE
FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL 07/00Z...WITH NO
PRECIPITATION THEREAFTER. VFR CONDITIONS WILL DETERIORATE TO MVFR
CONDITIONS MAINLY AFTER 07Z...AND PERHAPS IFR CONDITIONS BETWEEN
09-13Z. SOUTHEAST WINDS WILL VEER SOUTH THEN VEER SOUTHWEST/WEST
TOWARDS 07/00Z.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 62 76 65 84 / 100 80 10 40
MKL 61 74 60 82 / 100 80 10 40
JBR 58 75 61 82 / 100 50 10 40
TUP 62 73 64 85 / 100 90 30 40
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR DUNKLIN-
PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 5, 9:37 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1037 PM CDT TUE MAY 5 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-070545-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1037 PM CDT TUE MAY 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF
A JONESBORO ARKANSAS TO PARSONS TENNESSEE LINE...INCLUDING MEMPHIS...
JACKSON...CLARKSDALE...AND TUPELO. LARGE HAIL UP TO THE SIZE OF
GOLF BALLS IS THE MAIN HAZARD. DAMAGING WINDS IN EXCESS OF 60 MPH
AND A FEW TORNADOES MAY BE POSSIBLE SOUTH OF INTERSTATE 40 AFTER
1 AM CDT.
NORTH OF THE SLIGHT RISK AREA...STRONG THUNDERSTORMS WITH AN
ISOLATED SEVERE STORM OR TWO CAN BE EXPECTED WITH HAIL UP TO THE
SIZE OF PENNIES AND GUSTY WINDS UP TO 40 MPH.
HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE TONIGHT ACROSS ENTIRE
MIDSOUTH AS A FLASH FLOOD WATCH IS IN EFFECT. RAINFALL AMOUNTS OF
TWO TO FOUR INCHES ARE POSSIBLE THROUGH WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY MORNING
ACROSS NORTHEAST MISSISSIPPI. THE MAIN HAZARDS WILL BE DAMAGING
WINDS AND LARGE HAIL.
HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE WEDNESDAY MORNING
ACROSS THE ENTIRE AREA.
ADDITIONAL CHANCES FOR STRONG TO SEVERE STORMS WILL OCCUR THURSDAY
AND FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NEEDED ALONG AND SOUTH OF A JONESBORO
ARKANSAS TO PARSON TENNESSEE LINE TONIGHT. SPOTTER ACTIVATION
MAY BE NEEDED ACROSS NORTHEAST MISSISSIPPI WEDNESDAY MORNING AND
ACROSS PARTS OF THE AREA THURSDAY AND FRIDAY.
MBS
In the hours before
Special weather statement, May 5, 10:09 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 PM CDT TUE MAY 5 2009
MSZ015-022-023-060500-
PONTOTOC MS-CALHOUN MS-CHICKASAW MS-
1109 PM CDT TUE MAY 5 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
EXTREME SOUTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6
MILES WEST OF PITTSBORO AT 1110 PM CDT...MOVING EAST AT 25 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CALHOUN...CHICKASAW AND PONTOTOC COUNTIES...INCLUDING
LOCATIONS NEAR HOUSTON AND OKOLONA...SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL MIDNIGHT
CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES DAVIS LAKE.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, May 5, 11:09 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1209 AM CDT WED MAY 6 2009
MSZ015>017-023-024-060615-
LEE MS-ITAWAMBA MS-PONTOTOC MS-MONROE MS-CHICKASAW MS-
1209 AM CDT WED MAY 6 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
NORTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF HOULKA AT 1209 AM CDT...
MOVING EAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CHICKASAW...ITAWAMBA...LEE...MONROE AND PONTOTOC
COUNTIES...INCLUDING LOCATIONS NEAR AMORY...HOUSTON...OKOLONA AND
VERONA...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 115 AM CDT. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES DAVIS LAKE.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, May 5, 11:22 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 AM CDT WED MAY 6 2009
ARZ048-049-060600-
LEE AR-ST. FRANCIS AR-
1222 AM CDT WED MAY 6 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EXTREME NORTHWESTERN LEE COUNTY IN EASTERN ARKANSAS...
WESTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES NORTHWEST OF WHEATLEY AT 1222 AM CDT...
MOVING EAST AT 30 MPH.
PEOPLE IN LEE AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
FORREST CITY...MADISON AND PALESTINE...SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 100 AM CDT.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, May 5, 11:41 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 AM CDT WED MAY 6 2009
MSZ013-015-021-022-060615-
LAFAYETTE MS-PONTOTOC MS-YALOBUSHA MS-CALHOUN MS-
1241 AM CDT WED MAY 6 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
WESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES SOUTHWEST OF BANNER AT 1242 AM CDT...MOVING NORTHEAST AT 30
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CALHOUN...LAFAYETTE...PONTOTOC AND YALOBUSHA COUNTIES
SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS
IN EFFECT UNTIL 115 AM CDT.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Event by event
5 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Lee
- When
- May 6, 12:45 AM CST to 12:50 AM CST
- Where
- Lee County, 1.06 mi NW of Haynes to Haynes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 34.891, -90.793
Straight line winds knocked down power lines around Haynes.
Tornado, Phillips
- When
- May 6, 1:03 AM CST to 1:06 AM CST
- Where
- Phillips County, 1.33 mi WNW of Marvell to 1.31 mi NW of Marvell
- Rating
- EF1
- Path length
- 0.08 mi
- Path width
- 25 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.560, -90.920
A tornado touched down briefly just west-northwest of Marvell. Several trees and power lines were knocked down. A supply feed store was damaged as the tornado crossed Highway 49.
Thunderstorm Wind, Phillips
- When
- May 6, 1:16 AM CST to 1:21 AM CST
- Where
- Phillips County, 0.28 mi SW of Lexa to Lexa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.597, -90.754
Straight line winds blew several trees down in Lexa.
Thunderstorm Wind, Phillips
- When
- May 6, 1:26 AM CST to 1:31 AM CST
- Where
- Phillips County, 2.2 mi S of Southland to Helena - West Helena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.549, -90.643
Straight line winds knocked down several trees in Helena-West Helena.
Thunderstorm Wind, Phillips
- When
- May 6, 2:16 AM CST to 2:21 AM CST
- Where
- Phillips County, 0.69 mi NNW of Alaine to Elaine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 34.309, -90.854
Straight line winds knocked down trees and power lines down in Elaine.
Flash Flood, Phillips
- When
- May 6, 2:16 AM CST to 6:30 AM CST
- Where
- Phillips County, Elaine to Lambrook
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Post Office
- Coordinates
- 34.300, -90.830
Heavy rain produced flash flooding over Eastern Phillips County. At least 60 homes sustained some water damage. Several roads were flooded in Elaine, Lexa, and Helena-West Helena and some sustained damage. At least 1 foot of water covered Highway 242 near Lick Creek.
Thunderstorm Wind, Phillips
- When
- May 6, 2:25 AM CST to 2:30 AM CST
- Where
- Phillips County, 2.72 mi SSE of Southland to Helena - West Helena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.542, -90.638
Straight line winds blew numerous trees and power lines down in and around Helena-West Helena.
Flash Flood, St. Francis
- When
- May 6, 2:30 AM CST to 4:30 AM CST
- Where
- St. Francis County, Pinetree to Rosenbaum
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 35.130, -90.920
Heavy rain produced flash flooding around St. Francis County. Numerous roads were flooded and closed. County roads 815 and 808 sustained the worst damage. Highway 1 South between Forrest City and Haynes was closed for 2 hours with water up to 5 feet deep. A woman was rescued from her car on Highway 1 South about 2 miles north of Haynes after she drove into a flooded area and the vehicle was pushed off the road and into a ditch. No homes or businesses were damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, May 6, 2009$1.4 million · EF2 · 30 events
- Lightning Strike in Minnesota, May 6, 20091 death · 1 injured · 1 event
- Rip Current in Texas, May 6, 20091 death · 1 event
- Tornadoes and Flash Flood in Alabama, May 6, 2009$1.6 million · EF1 · 25 events
- Flood in Alaska, May 6 to 8, 2009$1.4 million · 1 event
- Flood in Alaska, May 6 to 7, 2009$715,000 · 1 event
- Tornadoes and Hail in Oregon, May 6, 2009$156,000 · EF1 · 5 events
- Flood in Alaska, May 6 to 8, 2009$500,000 · 1 event
- Flooding and Hail in Georgia, May 6, 2009$327,000 · 50 kt wind · 9 events
- Flash Flood and Damaging Winds in Arkansas, May 6, 2009$312,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 6, 2009$165,000 · 61 kt wind · 12 events
- Tornado and Damaging Wind in Washington, May 6, 2009$30,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172773, 172830, 172797, 172799, 172806, 172866, 172807, 172809.